Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO

May 24, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2016, 1:30 AM MDT for Washington County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 1:30 AM MDT (07:30 UTC)
Expired
May 24, 2016, 2:00 AM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:40 AM MDTHAIL 13 Nw Elba, COMOST HAILSTONES BETWEEN NICKEL AND QUARTER SIZE WITH A FEW HALF DOLLAR SIZE. TREE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS55 KBOU 240730
SVRBOU
COC121-240800-
/O.NEW.KBOU.SV.W.0018.160524T0730Z-160524T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
130 AM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 200 AM MDT

* AT 129 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  ELBA...OR 18 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3982 10328 3994 10339 4010 10313 3989 10302
TIME...MOT...LOC 0729Z 246DEG 22KT 3991 10328 

HAIL...1.00IN
WIND...<50MPH

$$

MEIER
2 follow-up statements
257 
WWUS55 KBOU 240747
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
147 AM MDT TUE MAY 24 2016

COC121-240800-
/O.CON.KBOU.SV.W.0018.000000T0000Z-160524T0800Z/
WASHINGTON CO-
147 AM MDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT
FOR CENTRAL WASHINGTON COUNTY...

AT 146 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELBA...OR 14
MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3987 10326 3996 10333 4010 10313 3989 10302
TIME...MOT...LOC 0746Z 246DEG 22KT 3995 10315 

HAIL...1.00IN
WIND...<50MPH

$$

MEIER
817 
WWUS55 KBOU 240756
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
156 AM MDT TUE MAY 24 2016

COC121-240806-
/O.EXP.KBOU.SV.W.0018.000000T0000Z-160524T0800Z/
WASHINGTON CO-
156 AM MDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 200 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3987 10326 3996 10333 4010 10313 3989 10302
TIME...MOT...LOC 0745Z 246DEG 22KT 3995 10315 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:56 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 23, 7:56 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
756 PM MDT MON MAY 23 2016

.UPDATE...
Issued at 747 PM MDT Mon May 23 2016

Appears to be one disturbance moving across in sw flow aloft which
is currently leading to sct -shra/isold tstms over the far nern
plains. Appears this activity will linger thru midnight and
possibly into the early morning hours as deeper low lvl moisture
no over wrn KS advects into ern CO.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM MDT Mon May 23 2016

A jet max that pushed into southwestern Colorado earlier today
continues to push northeast, firing off convection over the
forecast area this afternoon. A shortwave ridge will be pushing
overhead tonight, however convection will spread northeast for
the rest of the afternoon and evening as a theta-e ridge advects
into the area from the south. The chance of showers and
thunderstorms will mainly confine itself overnight over the far
northeastern corner of the state. Skies will be clearing overnight
with winds becoming light, but at this time am not expecting any
fog to form. Minimum temperatures will be right around average
for this time of year.

More thunderstorms are expected Tuesday as a fast moving shortwave
ejected from an upper trough over California pushes over the area.
At the same time, a surface low should push into central Colorado,
with southeasterly surface winds helping to advect in higher
theta-e values. CAPE values between 1000-3300 J/kg are progged,
with the highest values over the far northern to northeastern
plains. Shear and instability is enough to prompt SPC to cover the
northeastern plains with an Enhanced Risk of severe storms. Large
hail and strong damaging winds are likely from the stronger
storms, but cannot rule out a tornado forming with good turning in
the winds from the surface upwards. Temperatures will warm about 5
to 10 degrees over todays readings.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM MDT Mon May 23 2016

Models continue to indicate the passage of a couple of weak mid-
level instability axes/shortwave troughs over the forecast area
during the afternoon and evening hours Tuesday and Wednesday. The
stronger of these disturbances appears to pass over the area late
on Tuesday impacting mainly the northeast corner of the CWA
during the evening. Could see t-storms forming along a wind
shift/dry line which slowly translates northeast with the
shortwave during the evening. Best sfc based capes and instability
east of this boundary where gusty sely sfc winds continue to
advect in lower 60s wetbulb temps. A few storms may produce hail...
stg gusty winds and brief moderate to heavy rainfall rates. Cannot
rule out a severe storm east of a Briggsdale-to-Akron line. The
late Wednesday disturbance being carried along by strengthening
swly flow aloft appears weaker and not as moist. Yet may still see
isolated to widely scattered showers and t-storms produce gusty
winds and light to moderate rainfall over and along the Front
Range during the late afternoon and evening hours.

During the Thursday-Friday time period...the poorly organized long
wave upper trough over the Great Basin is still progged to migrate
eastward across the Rocky Mountain region during this period.
Models now in better agreement as they all show this open wave
trough bringing cooler air and a decent amount of moisture to the
state. Should see an increase in shower and t-storm coverage
both days. Thursday afternoon and evening appears to be the
optimum time for shower and t-storm development along and east of
the Front Range with the upper low passing to south and a moist post-
frontal low-level upslope flow on the plains. CAPES off interactive
soundings not terribly great due largely to cooler temps and
increasing cloud cover. However cannot rule out a couple of t-storms
producing locally heavy rainfall and hail. By Friday...models
show the CWA on the back side of the upper trough...but a weak
upr air disturbance swinging out of the nrn Colorado mtns and srn
Wyoming during the afternoon could generate additional showers and
perhaps a few t-storms. Although their intensity should not be
not as great as the day before. Temps Thursday and Friday expected
to drop 10 deg f or so from those on Wednesday.

Saturday through Monday...trough moves east and washes out over
the northern Great Basins placing the fcst area under a gentle
near zonal flow aloft on Saturday. Sunday and Monday the area
comes under the influence of a warmer south-southwesterly flow
with just a slight chance of heat driven afternoon and evening
t-storms each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 747 PM MDT Mon May 23 2016

Deeper low lvl moisture will advect westward overnight fm wrn KS
and there is some potential for a weak Denver cyclone to dvlp
towards sunrise. This could allow for the formation of low clouds
at DIA by 11z or 12z if sfc winds become light wnw. If these low
clouds do dvlp they may linger thru 15z or so. Thus may include a
tempo group in the 03z taf update. Otherwise ene winds early this
evening should become more sely by 06z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Baker
AVIATION...RPK
Hazardous weather outlook, May 23, 10:54 AM MDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1054 AM MDT MON MAY 23 2016

COZ030>051-240500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1054 AM MDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AROUND NOON AND MOVE EAST ACROSS THE PLAINS DURING THE
AFTERNOON AND EARLY EVENING. WIND GUSTS TO 40 MPH AND BRIEF HEAVY
RAIN ARE POSSIBLE WITH THE STORMS. THERE MAY ALSO BE SOME HAIL ON
THE EASTERN PLAINS. ONE OR TWO STORMS COULD PRODUCE HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH NEAR THE EASTERN BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. SOME STORMS IN NORTHEAST
COLORADO LATE ON TUESDAY MAY PRODUCE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ON THURSDAY AND FRIDAY...A PASSING
STORM SYSTEM IS EXPECTED TO LOWER TEMPERATURES AND INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA.
WARMER TEMPERATURES SHOULD THEN RETURN FOR THE WEEKEND WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...AND
MAINLY IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:30 PM MDTSevere Thunderstorm WarningBOUJefferson30 min
May 24, 1:59 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Jefferson31 min
May 24, 2:05 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver25 min
May 24, 2:30 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld45 min
May 24, 2:43 PM MDTSevere Thunderstorm WarningBOUWeld47 min
May 24, 3:58 PM MDTSevere Thunderstorm WarningBOUAdams32 min
May 24, 4:36 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan24 min
May 24, 4:58 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan32 min
May 24, 5:18 PM MDTSevere Thunderstorm WarningBOUAdams, Washington27 min
May 24, 5:31 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan29 min
May 24, 5:44 PM MDTTornado Warning Tornado observedBOUAdams, Morgan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.